Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 86, NWS Tallahassee, FL

April 1, 2016Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 1, 2016, 6:19 AM CDT for Coffee County, Dale County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2016, 6:19 AM CDT (11:19 UTC)
Expired
Apr 1, 2016, 7:00 AM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coffee County, AL, Dale County, AL

The radar

The Ft Rucker radar (KEOX), 21 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS52 KTAE 011119
SVRTAE
ALC031-045-011200-
/O.NEW.KTAE.SV.W.0086.160401T1119Z-160401T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
619 AM CDT FRI APR 1 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHERN DALE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 700 AM CDT

* AT 619 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARITON...OR 9
  MILES SOUTH OF BRUNDIDGE...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARITON...VICTORIA...CHESTNUT GROVE...SKIPPERVILLE...BELLS CROSSROADS...
  PHILLIPS CROSSROADS...ROBERTS CROSSROADS...HWY 231 PEA RIVER BRIDGE...
  CLOWERS CROSSROADS...ARGUTA...BEAMON...GREATER SALEM CHURCH...JAVA...
  BAREFIELD CROSSROADS...ROETON...DYKES CROSSROADS...CLOPTON...SNELLS
  CROSSROADS...BERTHA AND ROCKY HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3162 8542 3151 8542 3152 8595 3162 8594
TIME...MOT...LOC 1119Z 260DEG 34KT 3158 8580 

HAIL...1.00IN
WIND...60MPH
 
$$

JLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 5:41 AM CDT, 38 minutes earlier.

Area forecast discussion, Apr 1, 5:41 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
641 AM EDT FRI APR 1 2016

...Severe storms and flooding possible through early Saturday...

.Aviation...

[Through 12Z Saturday] Aviators should prepare for a rainy day and
night across the region. Areas of IFR cigs this morning will
improve to MVFR by late morning. TSRA will develop across
southeast AL and the FL Panhandle this morning, then spread
eastward through mid afternoon. Another "wave" of rain will affect
all terminals overnight. A few storms could be severe with gusts
to 50 KT and hail.

&&

.Prev Discussion [348 AM EDT]...

.Near Term [Through Tonight]...
The 9 pm EDT regional surface analysis showed a cold front
approaching the Mississippi River, with plenty of deep moist
convection ahead of it to our north and northwest. Vapor imagery
and upper air data showed split upper level flow over the CONUS.
The main feature of interest for our region was the positive-tilt
northern stream trough over the Central Plains. This trough will
be slow to translate eastward, and so will the surface cold front.
With ample moisture and large scale ascent today and tonight, it's
not a question of will it rain; it's simply a question of when and
how much. This is the complicated part of this forecast, as
mesoscale features and diabatic temperature changes, which are
often a challenge for numerical guidance, will likely play the
largest role in the details. It's safe to say that beginning
around daybreak, numerous rain bands will begin to develop across
western portions of our forecast area, the spread eastward by
afternoon.

Assessing the timing and extent of the severe thunderstorm threat
is challenging. It is nearly certain that the deep layer shear
will be sufficient for storm organization, and that the 0-1 km
shear will be somewhat supportive of a tornado as well. The tricky
part is forecasting buoyancy. The NWP guidance forecasts unusually
steep mid- tropospheric lapse rates this morning, but then quickly
destroys the EML through latent heating from a large area of deep
moist convection. The models also forecast a sharp increase in
surface- based CIN by afternoon as rain-cooled air helps stabilize
the PBL across much of our forecast area. This could limit the
threat of surface-based storms (and wind damage/tornadogenesis)
later this afternoon. Then there is the question of whether or not
the PBL can destabilize overnight, especially with ongoing rain.
Confidence is therefore low in forecasting the details of the
severe storm threat. For those isolated storms with the strongest
updrafts, the main threat will be damaging wind gusts and hail,
though an isolated tornado is also possible.

.Short Term [Saturday Through Sunday]...
Front is expected to stretch from near Valdosta to Tallahassee
around sunrise on Saturday. Showers and thunderstorms will be
ongoing ahead of the front, with an isolated strong to severe
storm possible through midday. Highs temperatures will be slightly
cooler on Saturday as the new airmass filters in behind the front.
However, with plenty of spring sun, still expect temperatures to
reach the 70s. Temperatures will cool into the mid to upper 40s by
Sunday morning before rebounding into the lower to mid 70s Sunday
afternoon.

.Long Term [Sunday Night Through Friday]...
Dry and seasonable conditions are expected through the first half
of the work week, with northwesterly flow developing aloft and the
upper trough axis along the eastern seaboard. Expect highs in the
mid to upper 70s and lows in the upper 40s to lower 50s through
Wednesday. The next front is expected to rapidly cross the area on
Thursday, accompanied by a chance of showers and possibly a few
thunderstorms.

.Marine...
Moderate onshore flow will continue today before becoming offshore
late tonight and Saturday in the wake of a cold front. A period of
Small Craft Advisory conditions will be possible Saturday night
into early Sunday. Winds and seas will diminish for the beginning
of the work week as high pressure builds over the region.

.Fire Weather...
No concerns.

.Hydrology...
Current conditions across the region show above normal stream
flows in the lower portion of the river basins, except in the
Suwannee. Flooding is still occurring on the Ochlockonee,
Apalachicola, Withlacoochee, and Choctawhatchee Rivers in Florida.

Flooding concerns will continue through tonight as a cold front
crosses the region. Due to the slow movement of the frontal
system, the potential exists for additional widespread 2 to 4
inch rainfall totals across the area with isolated heavier totals
of 5 to 6 inches possible. The blend of the latest guidance
suggests the heavier totals would be most likely in the Florida
Panhandle through SE Alabama and SW Georgia, which would suggest
at least that the most impactful river flooding would be limited
to areas already in flood.

With heavy rain rate possible with the storms today, the Flash
Flood Watch remains in place for most of the region through
Saturday morning.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   80  67  75  48  74 /  80  80  60   0   0
Panama City   73  64  71  52  70 /  90  80  40   0   0
Dothan        75  58  71  46  71 /  90  90  20   0   0
Albany        76  61  72  45  71 /  90  90  30   0   0
Valdosta      81  67  74  47  73 /  80  70  80   0   0
Cross City    83  70  78  49  76 /  30  40  80  10   0
Apalachicola  75  68  74  51  71 /  70  70  60   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Saturday morning FOR Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through Saturday morning FOR Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Saturday morning FOR Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-
     Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Saturday morning FOR Coffee-Dale-
     Geneva-Henry-Houston.

GM...Dense Fog Advisory until 11 AM EDT this morning FOR Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River Fl out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach out 20 NM-Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...FOURNIER
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...FOURNIER
MARINE...CAMP
FIRE WEATHER...FOURNIER
HYDROLOGY...CAMP/MCDERMOTT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 6:56 AM CDTSevere Thunderstorm WarningTAEDale, Henry34 min
Apr 1, 9:38 AM CDTRiver Flood WarningTAEDale4 days
Apr 1, 9:38 AM CDTRiver Flood WarningTAEGeneva4 days
Apr 1, 10:13 AM CDTSevere Thunderstorm WarningTAECoffee, Dale47 min
Apr 1, 11:14 AM CDTFlash Flood WarningTAECoffee, Dale, Geneva, Houston3 hr
Apr 1, 11:46 AM CDTFlash Flood WarningTAECoffee, Dale, Henry, Houston2 hr
Apr 1, 1:09 PM CDTFlash Flood WarningTAEGeneva, Houston2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.